Disease, Illness & ConditionsOral HealthAches & PainsInjuriesChildren's HealthEye CareFirst AidAlternative MedicineWellnessMental HealthOlder AdultsHealth Care IndustryDisabilitiesReproductive Health

Understanding Prednisone: A Guide to the Evil Wizard of the Pharmaceutical World

Updated on January 22, 2017
chocominties profile image

I'm a student as well as a writer of fiction and poetry. This is my experience with prednisone.

Not pictured: Wizard hat
Not pictured: Wizard hat

Prednisone is Magic

Prednisone is a wonder drug. If you don't believe me, ask a doctor or anyone who's ever taken it. If you're having an allergic reaction or some kind of inflammation that's interfering with your life, prednisone can mean getting your life back. It can mean being able to work again. It can mean ... gaining 50 pounds and having your face puff up like a blowfish.

The problem with prednisone is that it works really well when a lot of things don't, and it attacks inflammation quickly and easily. The down side (and there will always be a down side) is that it destroys your body in the process.

I assume you're reading this because you're either taking or know someone who is taking this medication in order to recover from some kind of medical condition. So read on and let's talk about the good and the bad (and the ugly) of this evil wizard of a drug.

What is Prednisone?

Prednisone is, basically, an anti-inflammatory drug that mimics cortisol. Sometimes you might hear it referred to generally as a "steroid" or "corticosteroid." (Note: This is not the same kind of steroid you'd take to get ripped, but it is like a hormone.) If you're not familiar with cortisol, it's the thing your adrenal glands secrete as a response to stress. The reason why you might take it in a synthetic form is that it's really good at suppressing your immune responses--primarily inflammation in the body--so when your body is being overwhelmed by some kind of inflammatory response, cortisol can make everything right again.

And because it suppresses immune function, it's often prescribed for autoimmune diseases such as lupus, crohn's disease, ulcerative colitis, rheumatoid arthritis, multiple sclerosis, and more, in addition to being used for more acute allergic reactions or asthma. When your immune system starts killing you, prednisone is there to the rescue! The down side to this, of course, is that your body is less able to fight infection, which can be a bad thing when you're suffering from cancer or recovering from a transplant. But these are also conditions where it can be important to keep your immune system from being overactive, and thus prednisone is an ally in the fight against your body.

The drug itself can be delivered through injections, inhalers, IV or orally, and as prescriptions go it tends to be on the cheap side, which is good if you need to take it long-term. It can be prescribed in large or small pills depending on your needs.

And it also tastes pretty bad. Just to let you know.

The Problem with Prednisone

I've been on prednisone half a dozen times, and each time has been miserable. The side effects are bad, and the withdrawal symptoms (which get worse every time I take it) are worse. Did I say "withdrawal?" Ah, yes. Because another fun feature of prednisone is that after a while your body stops producing cortisol and just relies on what you're getting from the prednisone. And since you're getting so much of it--common starting doses can be 40-60mg, which is way more than your body would ever produce in a day--your adrenal glands just decide to call it quits for a little while.

If you're taking a large dose or any long-term dose, you'll need to taper down to a smaller dose (10mg or less) before trying to get off of the drug. Otherwise your body may go into what's called an "addisonian crisis." This is when you don't have enough cortisol in your body, and it can be life-threatening.

But sometimes even tapering can still leave you feeling the effects of withdrawal, and no attempt at weaning down to 10mg or 5mg or even 2.5mg will work quite so well as just taking a few days to get off of the drug.

Common withdrawal side effects include:

  • Nausea/vomiting
  • Low blood pressure, syncope (fainting upon standing)
  • Severe fatigue
  • Body aches, headache, joint pain
  • Low grade fever
  • Resumption of symptoms you were taking prednisone to treat

If your symptoms do return when you try to wean off, then you probably need to stay on it, unfortunately. Of course, for some people the drug just does not work out and they are better off trying something else. And for others, it's the only thing that works and they need to stay on it long-term. Which is an issue. Because...

Prednisone Side Effects

The first time I took prednisone I looked up the side effects. The list was about a page long.

Every person is different and some side effects may be worse than others, but here is a list of the short and long-term side effects. Note that this is not a drug you want to be stuck on long-term. It can cause some major issues with your bones, skin, hair and so on. But if that's what it takes ... sometimes that's what it takes.

Short-Term Side Effects:

  • Mood changes
  • Sleep disturbances
  • Mania
  • Euphoria
  • Headache
  • Dizziness
  • Nausea
  • Increased appetite
  • Acid reflux
  • Vomiting
  • Weight gain
  • Acne
  • Altered fat distribution
  • Thin skin
  • Easy bruising
  • Fatigue
  • Fluid retention

Long-Term Side Effects

  • Significant weight gain
  • Moon face (roundness of the face caused by altered fat distribution)
  • Osteoporosis
  • Cataracts
  • Elevated blood pressure
  • Cushing's Disease
  • Joint pain
  • Stretch marks
  • Diabetes
  • Hair loss
  • Difficulty recovering from illness/infection

Of course, these lists aren't exhaustive by any means. If you're experiencing things like difficulty breathing, hives, swelling, or any symptoms of allergic reaction you should seek emergency medical care immediately. Other symptoms such as shortness of breath or chest pain are fairly common but should be checked out by your doctor to rule out other causes.

In Closing

Sometimes this drug is what you need to get better. And sometimes it works to just zap your problems into oblivion. But a prescription for prednisone is also sometimes a little bit like signing a deal with the devil. The side effects can take a toll on not just your body but your mental well-being (particularly from all the physical changes that can occur), and it can be a hard drug to kick to the curb once you're on a high dose.

I highly recommend discussing with your doctor whether this is truly the best (or only) route available if he or she suggests putting you on prednisone. It truly is a wonder drug and works really well at fighting inflammation in the short term, but sometimes it's the case that the cure is worse than the disease and there might be other, better options for long-term care.

Comments

    0 of 8192 characters used
    Post Comment

    • profile image

      KC 3 years ago

      I am trying to find out if long term corticosteroid use (we're talking, just shy of a decade!) could have caused my knee to basically self destruct. Thanks to how flippin' s- l- o- w things move in the medical wonderland & being passed around like a hot potato, I'm only getting to have an MRI done 3 weeks after I'd asked for 1. Time was wasted with a x-ray & being passed off on an orthopedist who without much pomp & circumstance (not testing the range of motion & such) declared it was most likely arthritis, possibly from my auto-immune disease, so let's pop your knee with a buttload of MORE steroids! Fantastically, I was relieved in 18 hours but was losing ground & experiencing more pain 6 days later. There has GOT TO BE a correlation of corticosteroids & my knee self destructing. Has anyone had similar problems or experiences? Was it blown meniscus/menisci or tendon issues? HALP!